Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Lubbock, TX

May 31, 2007Cochran County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 31, 2007, 4:40 PM CDT for Cochran County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2007, 4:40 PM CDT (21:40 UTC)
Expired
May 31, 2007, 5:04 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cochran County, TX

The radar

The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 312141
SVRLUB
TXC079-312230-
/O.NEW.KLUB.SV.W.0113.070531T2140Z-070531T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
440 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COCHRAN COUNTY IN NORTHWEST TEXAS.

* UNTIL 530 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEHMAN...OR ABOUT 11 MILES SOUTH OF MORTON...MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LEHMAN AND        
  WHITEFACE.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3382 10263 3349 10262 3347 10263 3347 10275
      3352 10278 3355 10282 3359 10282 3360 10284
      3382 10284

$$
1 follow-up statement
000 
WWUS54 KLUB 312204
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT THU MAY 31 2007

TXC079-312214-
/O.CAN.KLUB.SV.W.0113.000000T0000Z-070531T2230Z/
COCHRAN TX-
504 PM CDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COCHRAN COUNTY IS
CANCELED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS DECREASED IN 
INTENSITY.

A TORNADO WATCH REMAINS IN EFFECT.

LAT...LON 3382 10263 3349 10262 3347 10263 3347 10275
      3352 10278 3355 10282 3359 10282 3360 10284
      3382 10284

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:25 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 3:25 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT THU MAY 31 2007

.SHORT TERM...
ATTENTION CONTINUES TO BE FOCUSED ON A POTENTIALLY TWO PRONGED
SEVERE WEATHER THREAT. THE FIRST AREA OF CONCERN IS IN REFERENCE TO
THE INCREASING CONVECTIVE TRENDS OVER THE HIGHER TERRAIN OF EASTERN
NEW MEXICO AND WEST TEXAS. CURRENT ANALYSIS INDICATES STRONG
INSTABILITY FROM THE NEW MEXICO PLAINS EASTWARD OVER THE EXTREME
SOUTHERN FA...JUST SOUTH OF AN APPARENT DIFFUSE SURFACE BOUNDARY.
ALTHOUGH A PRONOUNCED WIND SHIFT DOES NOT EXIST WITH THIS
BOUNDARY...IT IS EVIDENT AS A STRONG INSTABILITY GRADIENT AND IS
SEEN IN THE CU FIELD/VIS IMAGERY. INFLUENCES OF DIFFERENTIAL HEATING
LIKELY EXIST ALONG THE BOUNDARY SOUTH OF TODAY/S PERSISTENT CLOUD
COVER OVER THE SOUTH PLAINS. WEAK FORCING/ASCENT WILL OVERSPREAD
AREAS TO OUR SOUTHWEST BY EARLY EVENING...AS SEEN IN CURRENT MID
CLOUD/VAPOR ENHANCEMENT. THUS IT IS PLAUSIBLE THAT CONVECTION
INITIATING OVER NEW MEXICO WILL SPREAD EASTWARD TOWARD THE WESTERN
SOUTH PLAINS...WHERE STRONG INSTABILITY AND INCREASING SHEAR WILL
CO-EXIST...ESPECIALLY AROUND/AFTER SUNSET. A FEW SUPERCELLS SEEM
POSSIBLE GIVEN THE INCREASING WIND FIELDS...AND EXPECT SEVERE
THREATS WILL INCLUDE VERY LARGE HAIL...AND PERHAPS A FEW BRIEF
TORNADOES.

A SECONDARY AND PERHAPS SIGNIFICANT SEVERE THREAT IS EXPECTED TO
MATERIALIZE LATER IN THE EVENING/AFTER MIDNIGHT WHEN A MATURE MCS
WILL PROPAGATE SOUTHEASTWARD THROUGH THE PANHANDLE/WESTERN OKLAHOMA
IN PROXIMITY TO THE NORTHEASTERN ZONES. CONVECTIVE MODE WILL LIKELY
FAVOR DAMAGING WINDS WITH THIS ACTIVITY.

HAVE MADE SOME MODIFICATIONS TO THE SENSIBLE WEATHER GRIDS FOR
FRIDAY AFTERNOON AS MODELS INDICATE A POSSIBLE TRIPLE POINT NEAR THE
NORTHERN ZONES. STORM CHANCES WILL AGAIN BE WITH US...WITH A
CONDITIONAL RISK OF SEVERE WEATHER.

.LONG TERM...
MODELS IN GOOD AGREEMENT THROUGH AROUND WEDNESDAY WITH UPPER LOW
MEANDERING AROUND THE NORTHERN PLAINS FRIDAY TO SLOWLY MOVE ACROSS
THE UPPER MID WEST OVER THE WEEKEND...AND TOWARD THE GREAT LAKES
REGION BY THE BEGINNING OF THE NEXT WORKWEEK. UPPER RIDGE TO BUILD
OVER THE WESTERN CONUS...MOVING INTO THE CONTINENTAL DIVIDE ON
MONDAY...THEN BEGINNING TO FLATTEN AS IT MOVES INTO THE LEE OF THE
ROCKIES AND A STRONG SHORTWAVE MOVES INTO THE PACIFIC NORTHWEST.
MODELS DIFFER ON HANDLING OF SHORTWAVE OVER THE PACIFIC NORTHWEST
WITH ECMWF AND CANADIAN DIGGING A SLIGHTLY NEGATIVE TILTED TROFF
INTO THE CENTRAL ROCKIES BY LATE WEDNESDAY. GFS AND NOGAPS HAVE
SHORTWAVE MOVING ALONG THE CANADIAN BORDER WITH A NEAR ZONAL
FLOW ACROSS THE REGION WEDNESDAY AND THURSDAY.

COLD FRONT EXPECTED TO MOVE INTO THE PANHANDLE BY LATE FRIDAY
AFTERNOON WITH DRY LINE OVER THE WESTERN SOUTH PLAINS AND TRIPLE
POINT VICINITY OF CLOVIS NEW MEXICO. THESE FEATURES TO ACT AS
FOCUS FOR THUNDERSTORM DEVELOPMENT WITH POSSIBLE MCS MOVING
SOUTHEAST ACROSS THE REGION DURING THE NIGHT. THERE MAY STILL BE
ONGOING PRECIPITATION OVER MY SOUTHEAST ZONES SATURDAY MORNING
FRONT TO REMAIN QUASI-STATIONARY OVER THE FORECAST AREA ON
SATURDAY BEFORE SLIDING SOUTH INTO THE PERMIAN BASIN ON SUNDAY.
THUS CONTINUED CHANCE POPS FOR SATURDAY AND SATURDAY NIGHT AND
WITH NORTHWEST FLOW ALOFT AGAIN FOR SUNDAY AND MONDAY AFTERNOONS
AND NIGHTS AS GFS INDICATES THUNDERSTORMS DEVELOPING IN HIGHER
TERRAIN OF NEW MEXICO MOVING SOUTHEAST ACROSS THE REGION. LEE
SIDE TROFF EXPECTED TO DEVELOP NEAR THE TEXAS NEW MEXICO BORDER
NEXT TUESDAY INTO THURSDAY WITH TEMPERATURES CLIMBING TO ABOVE
NORMAL.

&&

.AVIATION...
MODELS CONTINUE TO INDICATE THAT THE CURRENT CLEAR SKIES AT KLBB
WILL GIVE WAY TO INCREASING LOW CLOUDS OVERNIGHT. SOME UNCERTAINTY
REMAINS WITH THE TIMING OF SAID ONSET...BUT SCATTERED CUMULUS CLOUDS
WILL LIKELY OVERSPREAD THE TERMINAL LATE THIS AFTERNOON...WITH A
TREND TOWARD LOWER CEILINGS AFTER 03Z. BEST POTENTIAL FOR MVFR/IFR
CIGS WILL BE DURING THE 10Z TO 14Z TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  85  58  82  56 /  40  40  40  20  30
TULIA         58  83  58  80  59 /  50  40  50  20  30
PLAINVIEW     61  84  60  81  61 /  40  20  50  20  30
LEVELLAND     63  86  61  82  61 /  40  20  30  20  20
LUBBOCK       66  86  62  82  63 /  40  20  40  20  20
BROWNFIELD    65  86  63  83  62 /  40  20  30  20  20
CHILDRESS     67  84  65  81  64 /  60  30  50  20  30
SPUR          66  86  64  82  64 /  40  20  50  20  30
ASPERMONT     69  87  65  84  66 /  50  20  50  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/08/20
Hazardous weather outlook, May 31, 12:52 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1252 PM CDT THU MAY 31 2007

TXZ021>044-011800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1252 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FROM LATE THIS
AFTERNOON THROUGH TONIGHT OVER THE SOUTHERN PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON ACROSS THE HIGHER TERRAIN OF NEW
MEXICO AND MOVE THROUGH THE AREA DURING THE EVENING AND OVERNIGHT
HOURS. ADDITIONALLY...CONVERGENCE ALONG THE EDGE OF THE CAPROCK
AND A RETREATING ALBEIT SUBTLE FRONT MAY BE ENOUGH TO INITIATE
THUNDERSTORMS ACROSS THE SOUTH PLAINS AND ROLLING PLAINS BY LATE
AFTERNOON...ALTHOUGH A STRONG CAP IN PLACE MAY LIMIT THIS DEVELOPMENT.

MODERATE LOW TO MID LEVEL WIND SHEAR COMBINED WITH A VERY MOIST AND
UNSTABLE AIRMASS WILL CREATE A FAVORABLE ENVIRONMENT FOR SUPERCELL
THUNDERSTORMS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS WITH ANY DISCRETE CELLS...THOUGH AN ISOLATE TORNADO IS ALSO
POSSIBLE. THEN...THE THREAT WILL TRANSITION TOWARD DAMAGING WINDS
OVERNIGHT AS THE STORMS MERGE INTO A LINE OR COMPLEX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATE FRIDAY
AFTERNOON AND EVENING ACROSS THE SOUTHERN PANHANDLE AS ANOTHER
COLD FRONT MOVES INTO THIS AREA. OTHER STORMS MAY DEVELOP ACROSS
EASTERN NEW MEXICO DURING THE AFTERNOON AND MOVE TOWARD THE AREA
OVERNIGHT. SUFFICIENT WIND SHEAR AND INSTABILITY MAY RESULT IN
SOME STORMS BECOMING SEVERE WITH LARGE HAIL THE PRIMARY THREAT. IF
THE STORMS DEVELOP INTO A LARGE COMPLEX DURING THE
EVENING...DAMAGING WINDS MAY ALSO OCCUR.

CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN OF NEW MEXICO LATE SATURDAY AND AGAIN LATE SUNDAY. WITH
NORTHWEST FLOW ALOFT...THE STORMS WOULD MOVE INTO THE AREA MAINLY
DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH THE
EVENING AND OVERNIGHT HOURS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:38 PM CDTSevere Thunderstorm WarningLUBLamb67 min
May 31, 6:19 PM CDTSevere Thunderstorm WarningLUBHale56 min
May 31, 6:26 PM CDTSevere Thunderstorm WarningLUBSwisher64 min
May 31, 6:41 PM CDTSevere Thunderstorm WarningLUBLamb64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.